Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 690, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2003, 3:18 AM CDT for Custer County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 3:18 AM CDT (08:18 UTC)
- Expired
- Aug 9, 2003, 4:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Custer County, OK
The radar
The Altus AFB radar (KFDR), 146 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 090818
SVROKC
OKC039-090900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUSTER COUNTY IN WESTERN OKLAHOMA
* UNTIL 400 AM CDT
* AT 317 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
MILES WEST OF FOSS RESERVOIR...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUTLER...FOSS RESERVOIR...
MOOREWOOD AND STAFFORD
HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 65 MPH ARE LIKELY.
LAT...LON 3580 9937 3558 9943 3548 9935 3547 9902
3579 9915
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:13 AM CDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 3:13 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 313 AM CDT SAT AUG 9 2003 MCS ONGOING OVER WESTERN OKLAHOMA EARLY THIS MORNING EXPECTED TO SAG S OR SSE THROUGH THE MORNING. WILL LAY OUT HIGHEST POPS ALONG THE PROJECTED PATH FOR TODAY. MAY SEE SOME WEAKENING OF THE SYSTEM BY LATE MORNING... AND THEN SOME REINTENSIFICATION BY MID TO LATE AFTN. HOWEVER... STILL A GOOD BIT OF UNCERTAINTY AS TO HOW FAR SOUTH THE SYSTEM WILL HAVE TRACKED BY THEN. OUTFLOW BOUNDARIES COULD ALSO PROVIDE AN ADDITIONAL FOCUS FOR LATE TODAY. WILL KEEP SOME LINGERING STORMS IN THE FAR SOUTHWEST ZONES FOR THIS EVENING. TEMPS WILL BE COOLER TODAY DUE TO PCPN AND EXTENSIVE CLOUD SHIELD... ESPECIALLY OVER THE WEST. WILL KEEP CURRENT FORECAST OF LOW POPS IN OVER MAINLY THE EAST FOR SUNDAY. GFS INDICATING SOME WEAK WAVES MOVING SOUTHWARD INTO THE AREA... ALTHOUGH THESE FEATURES ARE HARDER TO FIND IN THE ETA. IN THE LONGER TERM... MAINTAINING LOW POPS THROUGH MUCH OF THE PERIOD LOOKS REASONABLE. UPPER TROUGH STARTS TO RETROGRADE TO THE WEST...AND INTO OUR AREA... BY MID WEEK. THIS SYSTEM WILL LIKELY PROVIDE ENOUGH INSTABILITY FOR A FEW SHWRS/TSTMS ESPECIALLY IN THE AFTN AND EARLY EVENING HOURS. BELIEVE THE EXCESSIVE HEAT WE SAW THE PAST SEVERAL DAYS... ESPECIALLY OVER SW OK AND WRN NTX... WILL DEPART FOR A LITTLE WHILE ANYWAY. MCS TODAY WILL RESULT IN LOWER TEMPS... WHILE THROUGH THE REMAINDER OF MUCH OF THE WEEK... WILL SEE MORE OF AN EASTERLY LOW LEVEL FLOW... AND A FEW SHWRS/TSTMS ALONG WITH SOME CLOUDS... WITH APPROACH OF RETROGRADING UPPER TROUGH. PRELIM NMBRS... WILL MAKE LAST MINUTE ADJUSTMENTS TO POPS BASED ON RADAR TRENDS. OKC 93 71 96 71 / 40 10 10 20 HBR 90 71 97 71 / 70 10 10 10 SPS 92 73 98 73 / 60 20 5 10 GAG 90 68 97 68 / 60 10 10 10 PNC 92 69 94 70 / 30 10 20 20 DUA 96 73 95 73 / 30 10 20 20 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Aug 8, 12:19 PM CDT, 14 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-091300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA.
DISCUSSION...
A SURFACE LOW OVER SOUTHEAST COLORADO...AND ITS ASSOCIATED FRONTAL
BOUNDARY EXTENDING SOUTHWARD FROM THE LOW...ARE EXPECTED TO PROVIDE
ENOUGH LOWER LEVEL CONVERGENCE...TO INITIATE THUNDERSTORMS LATER
TODAY. A MID LEVEL DISTURBANCE OVER THE CENTRAL ROCKIES THIS
MORNING...WILL PROVIDE ADDITIONAL DESTABILIZATION AND LIFT FOR THE
GREATEST AREAL COVERAGE TO OCCUR OVER EASTERN COLORADO...AND
POSSIBLY THE OKLAHOMA AND TEXAS PANHANDLES. AS THE EVENING AND
OVERNIGHT HOURS PROGRESS...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE SOUTHWARD...POSSIBLY GRAZING THE
WESTERN ONE THIRD OF OKLAHOMA...AND PARTS OF WESTERN NORTH TEXAS. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR INTENSITY AND MOVE INTO THE
AREA...ISOLATED DAMAGING WINDS MAY ACCOMPANY THEM AS THEY INITIALLY
ENTER THE AREA. OTHERWISE...ADDITIONAL HIGH BASED THUNDERSTORMS
MAY DEVELOP EAST OF THIS AREA AFTER MIDNIGHT...SIMILAR TO WHATS
BEEN EXPERIENCED THE LAST FEW MORNINGS. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES AGAIN WILL APPROACH OR EXCEED 105 THIS
AFTERNOON OVER WESTERN NORTH TEXAS AND MOST OF THE SOUTHERN HALF OF
OKLAHOMA.
FIRE DANGER WILL BE IN THE HIGH CATEGORY THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY...ESPECIALLY OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS RETURNING TO THE EASTERN HALF OF OKLAHOMA
SUNDAY AND SUNDAY NIGHT. LOW CHANCES OF RAIN MAY THEN CONTINUE OVER
THE ENTIRE AREA INTO THE MIDDLE OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
HEAT AND HUMIDITY WILL CONTINUE TO DRIVE HEAT INDICES TO NEAR OR
ABOVE THE DANGER LEVEL IN MANY AREAS EACH AFTERNOON AND EARLY
EVENING THROUGH THE WEEKEND. PRECAUTIONS TO MINIMIZE THE IMPACTS OF
HEAT STRESS SHOULD CONTINUE. TEMPERATURES AND ASSOCIATED HEAT
INDICES ARE EXPECTED TO DECREASE SOMEWHAT FROM MONDAY THROUGH
WEDNESDAY.
THE WILDFIRE DANGER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL
REMAIN HIGH UNTIL APPRECIABLE RAINFALL OCCURS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESIn the hours before
Special weather statement, Aug 9, 2:27 AM CDT, 51 minutes before
OKZ009-014-090745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 227 AM CDT SAT AUG 9 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF ROLL AT 227 AM CDT...MOVING SOUTHEAST AT 30 MPH. WINDS AROUND 50 MPH ARE POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Major | 49 min |
| Aug 9, 7:20 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.